Tuesday , October 17 2017
Home / Resources / Disasters Averted / Concussion Patient’s Drowsiness Not What it Seemed

Concussion Patient’s Drowsiness Not What it Seemed

I often read these disasters and think that it can never happen to me as I work as a hospitalist in Western Oklahoma. However I now know that it can happen to anyone and anywhere….

We had a 60 y/o male come into our ED with a concussion suffered in a car accident and we admitted him to the hospital for observation.

The patient was put in a semi-private room with a 58 y/o man who had been admitted for DKA and doing well under our standard hospital protocol.

I was working that evening and got a page from the floor nurse that the DKA patient had taken a turn for the worse and that his glucose levels had spiked at 360 mg/dl even though he had been receiving insulin as prescribed. I had the nurse give 11 units of rapid acting insulin per protocol, and continued my rounds. I received another page to the same room and the nurse explained that the concussion patient had become disoriented and seemed very drowsy.

I rushed to the room and the concussion patient was having a hard time keeping his eyes open. I was about to administer some epinephrine when I remembered that I had received a page for the DKA patient in the same room.

I had the nurse do a fingerstick on my concussion patient and his glucose was 31 mg/dl so we immediately gave the patient an amp of D50 and within 15 minutes the patient was more alert and a check of his glucose gave a reading of 81 mg/dl. I had the nurse do glucose checks every15 minutes to make sure that the levels stayed okay.

Lesson Learned:

It became obvious that the concussion patient had received the insulin instead of the DKA patient and this was the cause of both patients’ problems.

Because of mistakes in other areas of the hospital, we go out of our way to decrease the chances of error. As an example in our surgery department if we are doing a knee replacement we indicate with a yes and no written on the knees of the patient.

Maybe we will have to do the same thing with our patients who share a room if one of them is using insulin.

Mike MacBrayer, MD

Lawton, OK

Report Medication Errors to ISMP:

Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.

Report_Now

*****

And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.

Copyright © 2012 Diabetes In Control, Inc.

←Previous Diabetes Disaster Averted 
Be Very Specific When Instructing Patients on Insulin

Next Diabetes Disaster Averted 
The Importance of Explaining Medications’ Actions to Patients

For the complete list of Diabetes Disasters Averted, just follow this link.